Statin-associated Weakness in Myasthenia Gravis: A Case Report

J Med Case Rep. 2010 Feb 20;4:61. doi: 10.1186/1752-1947-4-61.

Abstract

Introduction: Myasthenia gravis is a commonly undiagnosed condition in the elderly. Statin medications can cause weakness and are linked to the development and deterioration of several autoimmune conditions, including myasthenia gravis.

Case presentation: We report the case of a 60-year-old Caucasian man who presented with acute onset of dysarthria and dysphagia initially attributed to a brain stem stroke. Oculobulbar and limb weakness progressed until myasthenia gravis was diagnosed and treated, and until statin therapy was finally withdrawn.

Conclusion: Myasthenia gravis may be underappreciated as a cause of acute bulbar weakness among the elderly. Statin therapy appeared to have contributed to the weakness in our patient who was diagnosed with myasthenia gravis.